Cirrhosis Support Group

Cirrhosis is a consequence of chronic liver disease, most commonly caused by alcoholism and hepatitis C. Ascites is the most common complication of cirrhosis and is associated with a poor quality of life, increased risk of infections, and a poor long term outcome. Liver damage from cirrhosis cannot be reversed, but treatment can stop or delay further progression and reduce complications.

0 Online

day and night sleep pattern reversal

oh my gosh, this issue has been driving me bananas for quite a while now. I can get to sleep no problem, thin within about an hur 2 at the most "BING",wide awake so I stay up the rest of the night..Get my son off to school (9), get a few things done, have a bite to eat and then its lights out no matter how hard I try to stay awake.

I will be sitting watching TV and before I know it I wake up and an hour or so has gone by.

Thats just one example, there are many!! Does anyone have tips that I could try? Of course I asked my Dr. could I have a low dose sleeping pill, he said NO, NO, and NO.!!! Any advice would sure be appreciated. Terri

Replies

pugdaddy
pugdaddy

Terri, have you ever tried either (a) melatonin or (b) diphenhydramine (brand name is Benadryl) to help you sleep?
Both are non-Rx. Of course ask approval from your doctor - but these MIGHT be easier on the liver than a typical Rx sleeping product would be. But that's a question for your doctor....who really should be consulted before taking any Rx or non-Rx product. If you get the okay from your doctor, then my personal preference is the generic Benadryl - Food Lion sells the bottle of 100 generic caps for < $5 so it's very inexpensive when bought that way. the caps are 250 mg - and 1 or 2 of them 30-40 minutes before bedtime does the trick. I don't know the details on melatonin....I've never sought them out since the generic benadryl has always worked so well for me. I know how exasperating insomnia can be - I wish you the very best and hope that this has helped!
deleted_user
deleted_user

Day/ night sleep reversal can be an early sign of hepatic encephalopathy( normally treated with lactilose). You should let your doctor know you are having the problem. If he does prescribe lactulose, you may want to check Wal-mart. It used to be in their $4.00 prescription list.
deleted_user
deleted_user

My husband is 3rd stage liver failure and he went through this. He was sleeping all day and up all night. Drove me NUTS. We went on vacation for 10 days, and the first day out he ended up in the ER dehydration. Once we got back on the road he was awake and we were able to keep him awake. Our camping trip was wonderufl because he was able to get back into a pattern of days=awake and nights=sleep.
Maybe you can find something/someone to keep you up all day. Doing something very fun? then you will kick start the sleepy at night time.
Good luck
JILL
deleted_user
deleted_user

Hi, I agree with "pugdaddy" Benadryl has been a friend for many years now. It helps me with itching..well it calms me so I don't have as big a problem with the itching. I an aware of the sleep reversal thing and at first because I am 65 thought it was that but as time goes on I am having that problem. I do take lactulose an also Xifaxan. I asked my liver doc if it was alright to take Tylenol PM with the same ingredient as Benadryl and she said yes and also the sleep-aid over the counter as it has 50 mg of the diphenhydramine. It doesn't always work for me, as in this last week but it gives you options and no hangover. Once again of course ask your own doc. I wasn't sure about Melatonin as there are many herbal supplements that are not good for our liver. I find either Walmart or Sam's club is a good and cheap source for these products. Good luck and hope it works.
deleted_user
deleted_user

"BING" is right! No snooze alarm needed here.
New to this group (I also AA and Hep C) and just suffered from an episode of the day/night sleep reversal too. Through searching, i find that it is a classical symptom of the 1st stage of hepatic encephalopathy (HE - it's too hard fro me to spell now) (Google "hepatic encephalopathy takes many forms" and it gives one classification of stages of many available).
I have the other symptoms of Satge ! as well. As kanonb said, I would definitely let your Dr. know as there are (I believe anyway!) steps you can take to minimize or extend the periods between it like lactulose and Xifaxin as wishsister said. I am starting Lactulose tomorrow myself.
Melatonin which is a hormone that we naturally produce works for some people but does nothing. Sedatives and opioids are said to make HE worse too. If you go with the diphehydramine, I would go with that only and not w/Tylenol., but I try to stay away from Tylenol (acetominophen or APAP) as much as possible, I used to take it and found it was cheapest to buy as an allergy tablet. They are usually 25-mg per pill.
The day/night crap was bad, but knowing there are things I can do to minimize it empowers me and hope it helps you as well!!!
pugdaddy
pugdaddy

Terri,

qwijibo2112 is correct on the dosage; my mistake in my earlier post where I stated that dosage was 250 mg. The standard cap is indeed 25 mg - not 250.

Here is a link that addresses the matter of dosing:
http://allergies.emedtv.com/benadryl/benadryl-dosage.html

Pugdaddy
deleted_user
deleted_user

BENEDRYL... HELPS OVER THE COUNTER... JOHN SLEPT 7 HOURS LAST NITE OMG>>>>>YIPPEE
deleted_user
deleted_user

A compromised liver affects the body's hormones and although sleep disorders MAY be a precursor to HE, this is not established. In a study in 2008 it was found that abnormal pituitary hormone and melatonin circadian patterns are present in cirrhosis before the development of hepatic encephalopathy.

The melatonin circadian patterns are what impacts sleep. Therefore it is quite possible to have day/night reversal or inability to sleep without necessarily being affected by HE.

http://www.ncbi.nlm.nih.gov/pubmed/18636665

'jussayin'
SandyDo
SandyDo

I take the sublinqual melantonin and sublinqual serotonin, and it really works for me.

This site gives some good info.:
http://www.nlm.nih.gov/medlineplus/ency/article/000302.htm